News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Nephrotic Syndrome

Question: question about Adrenal crisis


 munda_kamaal - Thu Oct 25, 2007 1:40 am

Hi there,

I am currently on prednisone for my nephrotic syndrome. I have read a little about adrenal crisis and adrenal insufficiency which may occur due to abrupt withdrawal of prednisone. It states:

'adrenal crisis is a medical emergency caused by a lack of cortisol, can be caused by abrupt withdrawal of prednisone. Patients may experience lightheadedness or dizziness, weakness, sweating, abdominal pain, nausea and vomiting, or even loss of consciousness or may even lead to death.'


My question is Can adrenal crisis or adrenal insufficiency occur while someone is still on prednisone (if it does then in what prednisone dose range it can occur) ? or adrenal crisis or adrenal insufficiency can only occur when someone is completely off prednisone?

thankyou very much

kind regards
 Dr. Chan Lowe - Thu Oct 25, 2007 5:51 pm

User avatar Hi Munda_kamaal,

This is an excellent question. When one is taking prednisone it suppresses the normal release of steroids from the adrenal glands. Basically the glands see the exogenous prednisone and determine that more is not needed. It takes the adrenals a little bit of time to recover from this so anyone that is on long term prednisone should be slowly weaned off it.

At higher doses, adrenal crisis really doesn't occur because the steroid is there. It can occur when the prednisone dose is abruptly stopped or when it is very low and not sufficient enough to cover stress. If the wean has been slow this is pretty unlikely to occur.

If you are beginning to wean down your prednisone for your nephrotic syndrome I would recommend you ask your doctor to review this with you to be sure you are on a nice, slow taper to prevent adrenal problems.

Best wishes.
 munda_kamaal - Fri Oct 26, 2007 6:58 pm

thankyou very much for your reply Dr. Chan.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here